NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 3:47 AM CST, 1 hour 13 minutes earlier. Its key messages:
Area forecast discussion, Mar 19, 3:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
447 AM CDT Wed Mar 19 2025
.KEY MESSAGES...
- A dynamic Spring storm will bring high winds and a band of
heavy snow across portions of Nebraska, northwest Iowa and
southern Minnesota today.
- The path of the system remains largely on track, placing the
heaviest snow southeast of Sioux City to Spencer where 4 to 8+
inches of snow are still expected. Heaviest amounts should be
toward Ida Grove to Storm Lake, where isolated higher amounts
are possible. Further northwest, snow totals will drop off
sharply.
- The combination of high winds approaching 65 MPH and falling
snow will lead to blizzard conditions over portions of eastern
Nebraska and northwest Iowa. Travel should be avoided from
daybreak Wednesday into Wednesday evening in these areas.
- High winds gusting 45-50 mph will lead to elevated fire danger
today in areas not receiving snow, generally northwest of a
line from Tyndall to Sioux Falls to Slayton/Tracy Minnesota.
Periods of elevated fire danger continue through the upcoming
weekend in areas with no snow cover.
- A much quieter forecast is anticipated through the area
through the week with only very light precipitation possible.
&&
.DISCUSSION...
Issued at 318 AM CDT Wed Mar 19 2025
EARLY THIS MORNING: Precipitation, mainly rain, has pushed north
into the Highway 20 corridor as of 3 AM, with thunderstorms
along the southern edge of the advancing precipitation shield.
However, if you wake early to see just rain, do not be fooled!
While early morning temperatures are still in the mid to even
upper 30s, dew points in the 20s leave plenty of room for wet
bulb cooling over the next 2-3 hours as lift increases along a
strengthening mid-level front located from roughly Sioux City to
Spencer. This should result in a quick transition to snow by
the morning commute with conditions rapidly deteriorating during
the 6-8am window from extreme northeast Nebraska into much of
northwest Iowa.
REST OF TODAY: Forecast soundings are showing little if any
instability, so think the ongoing thunderstorms will weaken as
they approach Highway 20. However, a narrow corridor of -EPV*
atop the mid-level front in northwest Iowa could maintain some
convective element in the expected band of snow, providing some
local enhancement to snowfall rates. In fact, the 19/00Z HREF
maintains at least moderate (50-70%) probabilities for rates
exceeding 1"/hour along Highway 20 starting around 13Z/8AM. The
chances for these higher snowfall rates shift east-northeast
toward Ida Grove and Storm Lake late morning-early afternoon,
peaking in the 70-90% range midday-early afternoon before
quickly shifting east. This multi-hour stretch with moderate to
high potential for 1-2"/hour snowfall rates should result in
rapid snow accumulation through the morning-early afternoon,
especially toward Ida Grove to Storm Lake where the heaviest
snow in our forecast area is expected. Generally looking for a
band of 4-8 inches southeast of the Sioux City to Spencer line,
but would not be surprised to see some double digit totals in
that heaviest portion of the band.
Of course, that assumes our observers will actually be able to
measure the snow, as it will coincide with very strong winds
gusting 55-60+ mph during the period heaviest snowfall. This is
still supported by forecast soundings which show wind speeds of
50-55+ kt atop a shallow mixed layer around 1kft AGL through at
least 18Z. These winds decrease slowly through the afternoon,
though still seeing gusts 40-50 mph as the snow begins to slide
east. Typically snow with the expected snow-liquid ratios around
10-11:1 would be wet enough to not move around much once on the
ground, and visibility may improve as the falling snow tapers
off mid-late afternoon. However, gusts to 50 mph could still
cause significant drifting and travel concerns into the evening.
Northwest of the main snow band, a continued push of low-mid
level dry air will result in a very sharp gradient of snowfall
amounts to the northwest. While this gradient was tightened up
slightly in the latest forecast, there is potential for it to
be even sharper than what is currently depicted in the forecast
snowfall map. However, with lingering variations in the model
location of the mid-level front/deformation zone, felt it best
to still allow a little wiggle room.
Where there's not snow, there will be elevated fire danger in
response to north winds gusting 45-50 mph. Despite the cooler
temperatures in the 40s for highs, the influx of dry air will
result in humidity levels as low as 30-40% west of Highway 81
this afternoon.
TONIGHT-THURSDAY: By late afternoon-early evening, snow is
expected to be east of the area, with winds slowly decreasing
through the evening. A weak surface ridge will bring clear skies
overnight, though not expecting winds to drop off completely as
they turn to the west-southwest 5-15 mph by daybreak Thursday.
Warm advection in southwest flow quickly returns for Thursday,
with highs in the 50s to lower 60s across our snow-free areas.
Afternoon humidity levels will be quite dry at 20-30%, with
southwest gusts briefly approaching 30 mph producing High to
Very High grassland fire danger. Of course, the snow will keep
temperatures across the southeast much cooler, with highs in the
lower-mid 40s more common.
FRIDAY-SUNDAY: A couple of northern stream troughs slide across
the northern Plains through this period, first on Friday and the
second during the latter half of the weekend. Generally light
precipitation if any is expected with each trough over our area,
though will have to watch the track of the second wave. General
model consensus shows this strengthening as it drops southeast
into Minnesota and the western Great Lake. A chance of heavier
precipitation looks to be focused northeast of the storm track,
and thus northeast of our forecast area, but if the trough digs
farther west, we may see more than light amounts brush eastern
parts of the area Saturday night into Sunday. Daytime temps
would generally favor rain across our area, but temperatures do
cool enough aloft that light snow could mix in on the backside
of the system later Sunday.
Away from any light precipitation chances, this period remains
on the breezy side which will result in areas of High to Very
High fire danger in areas lacking snow or recent snow-melt.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1040 PM CDT Tue Mar 18 2025
A potent storm system continues to lift into the region
tonight. With that, a mix of rain, snow, and sleet will
overspread the area - mainly to the south and east of a line
from Lake Andes to Sioux Falls, South Dakota, to Marshall,
Minnesota - though latest 00Z guidance trickling in would
suggest that the precipitation may develop even farther south
than this. This precipitation is still on track to change to all
snow by 12Z on Wednesday, becoming heavy across northwestern
Iowa through the morning hours of Wednesday. Snowfall amounts
will quickly taper downward back to the north and west. Ceilings
will lower into the MVFR/IFR with the onset of precipitation.
In addition to the snowfall, northerly winds will increase
through the evening, gusting 40 to 50 kts into Wednesday
evening. This will result in LIFR visibilities in area that
receive appreciable snowfall. Snow will taper off from northwest
to southeast on Wednesday afternoon. Winds will slowly diminish
on Wednesday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for SDZ039-040-053>056-058>070.
Winter Weather Advisory until 7 PM CDT this evening for SDZ070-
071.
High Wind Warning from 7 AM this morning to 7 PM CDT this
evening for SDZ071.
MN...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for MNZ071-072-080-081-089-090-097-098.
Winter Weather Advisory until 7 PM CDT this evening for MNZ090.
IA...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for IAZ001.
Winter Weather Advisory until 7 PM CDT this evening for IAZ002-
012.
High Wind Warning from 7 AM this morning to 7 PM CDT this
evening for IAZ002-003-012>014-020>022-031-032.
Blizzard Warning until 7 PM CDT this evening for IAZ003-013-
014-020>022-031-032.
NE...High Wind Warning from 7 AM this morning to 7 PM CDT this
evening for NEZ013-014.
Blizzard Warning until 7 PM CDT this evening for NEZ013-014.
&&
DISCUSSION...JH
AVIATION...JMHazardous weather outlook, Mar 19, 4:12 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
512 AM CDT Wed Mar 19 2025
MNZ071-072-080-097-098-SDZ038>040-050-052>069-201015-
Lincoln-Lyon-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-
512 AM CDT Wed Mar 19 2025
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Snowfall will be limited today, perhaps a dusting to a half inch in
areas from Yankton to Sioux Falls to Slayton this morning. However,
strong north winds will be gusting as high as 40 to 50 mph into the
early afternoon. The strong winds and relatively dry air will result
in Very High grassland fire danger this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Breezy days and continued dry air and fuels will produce elevated
fire danger again Thursday through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-002-012-MNZ081-089-090-SDZ070-071-201015-
Lyon-Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay-Union-
512 AM CDT Wed Mar 19 2025
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.
.DAY ONE...Today and tonight.
Strong winds gusting as high as 50 to 60 mph are expected today,
diminishing slowly through the late afternoon and evening. The
strong winds combined with areas of light snow will create minor
travel impacts due to snow and low visibility through midday.
Conditions should begin improving as the snow slides east this
afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ003-013-014-020>022-031-032-NEZ013-014-201015-
Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-
512 AM CDT Wed Mar 19 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.
.DAY ONE...Today and tonight.
Strong winds gusting as high as 60 mph and moderate to heavy snow
will create blizzard conditions this morning into at least the early
afternoon. Snowfall amounts from 3 to 8 inches are expected in a
fairly narrow band, with the highest amounts toward Ida Grove to
Storm Lake where locally higher amounts are possible. Travel will
quickly become dangerous if not impossible this morning.
The snow is expected to taper off from west to east this afternoon,
though strong winds will persist into the evening. Visibility may
improve as the falling snow ends, but significant drifting is still
possible until the winds diminish later this evening and overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.